Public release date: 10-Dec-2008
A group of drugs commonly used to treat diabetes can double the risk of bone fractures in women, according to a new study by the University of East Anglia (UEA) and Wake Forest University.
Published today in the Canadian Medical Association Journal (CMAJ), the findings show that use of thiazolidinediones for more than one year by women with type 2 diabetes significantly reduces bone density, resulting in the risk of fractures being doubled.
The researchers found no increased risk of fractures among men, however.
Thiazolidinediones are a group of drugs used to treat type 2 diabetes. Included in this group are the drugs rosiglitazone and pioglitazone. Latest figures show there are around 4 million users of these drugs in the US, while in the UK there were around 2 million prescriptions for rosiglitazone and pioglitazone last year.
“Women with type 2 diabetes are already at an increased risk of fractures – with a near doubling in the risk of hip fractures – so any additional risk from thiazolidinedione therapy could have a considerable impact on public health,” said lead author Dr Yoon Loke, of the University of East Anglia.
“The underlying causes of this gender-specific effect of thiazolidinediones require further investigation. In the meantime, regulatory authorities and clinicians should reconsider recommending these drugs to women with type 2 diabetes.
“This is a problem that arises with long-term use, and patients should not stop or change their treatment suddenly without consulting their doctors. Women who have taken these drugs for more than a year should speak to their doctors about other treatment options.”
Recent research into thiazolidinediones has focussed on the drugs’ adverse cardiovascular effects. This new meta-analysis involved a systematic review of 10 clinical trials involving a total of 13,715 participants. The trials lasted from one to four years and all were double-blinded.
There is no clear evidence that other drugs used to treat type 2 diabetes, such as metformin and sulfonylurea, cause an increased risk of fractures.